Cold/Wind Chill, Central Piscataquis
- When
- January 28, 4:00 AM EST to 11:00 AM EST
- Where
- Central Piscataquis forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Temperatures falling below zero and winds combined to produce wind chill values of 30 to 40 degrees below zero.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAR wrote it up.
Temperatures falling below zero and winds combined to produce wind chill values of 30 to 40 degrees below zero.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jan 28, 3:45 AM EST, 15 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
345 AM EST FRI JAN 28 2005
.SYNOPSIS...HIGH PRESSURE WILL BUILD OVER THE EAST COAST THROUGH
SATURDAY. A COLD FRONT WILL APPROACH SATURDAY NIGHT AND CROSS THE
REGION SUNDAY MORNING. CANADIAN HIGH PRESSURE WILL BUILD OVER THE
AREA SUNDAY NIGHT AND MONDAY AND THEN SLIDE SOUTH OF THE REGION
TUESDAY INTO WEDNESDAY.
&&
.SHORT TERM (TODAY THROUGH SUNDAY)...
MID LEVEL TROUGH CONTINUES TO SHIFT EAST ALLOWING THE UPPER FLOW TO
BECOME INCREASING CONFLUENT AHEAD OF APPROACHING SHORT WAVE RIDGE
TODAY. MODELS ARE IN GOOD AGREEMENT THAT THE FLOW FROM THE SURFACE
TO ABOVE 850 MB BECOMES ALIGNED ALLOWING STRONGER WINDS ALOFT TO
TRANSFER TO THE SURFACE TODAY. EXAMINATION OF BUFKIT WIND PROFILES
SUGGEST THAT THE MOMENTUM TRANSER WIND VALUES MAY BE A LITTLE LOW
WITH SOUNDINGS HOLDING ON TO A SOMEWHAT STRONG SUBSIDENCE INVERSION.
BASED ON THIS...HAVE INCREASED SURFACE WIND SPEEDS OVER LAND WHICH
COMBINES WITH VERY COLD AMBIENT TEMPERATURES RESULTING IN
DANGEROUSLY COLD WINDS CHILL TEMPERATURES AGAIN TODAY. WILL ISSUE A
WIND CHILL WARNING THIS MORNING AND A WIND CHILL ADVISORY THIS
AFTERNOON FOR ZONES 1>6/10. WILL ALSO ISSUE A WIND CHILL ADVISORY
FOR ZONES 11/15>17/29>32 UNTIL NOON EST.
SHORT WAVE RIDGE AXIS BEGINS TO CREST OVER THE REGION LATE TONIGHT
AND EARLY SATURDAY. GENERALLY CLEAR AND VERY COLD CONDITIONS CAN BE
EXPECTED AGAIN TONIGHT...EXCEPT OVER THE NORTH WHERE SOME CLOUDS
SPILL OVER THE RIDGE LATE TONIGHT. WENT A LITTLE LOWER ON MINIMUM
TEMPERATURES WITH LIGHT WINDS AND CLOUDS ARRIVING A LITTLE LATER
TONIGHT.
FOR SATURDAY...WEAK WAA INCREASES THE CLOUDS ACROSS THE REGION
DURING THE DAY. LOW LEVEL TEMPERATURES (925 MB) MODERATE DURING THE
DAY SATURDAY COMPARED TO THE LAST SEVERAL DAYS. THIS SUPPORTS THE
WARMER MOS GUIDANCE TEMPERATURES FOR SATURDAY AFTERNOON.
COLD FRONT ACROSS QUEBEC PROVINCE MOVES SOUTHEAST ACROSS THE REGION
LATE SATURDAY NIGHT AND SUNDAY. THE GFS IS STRONGER WITH THE
ASSOCIATED SHORT WAVE THAN THE ETA/(NAM). EXPECT ENOUGH FRONTAL
CONVERGENCE AND UPPER SUPPORT TO MENTION CHANCE POPS IN THE NORTH
LATE SATURDAY NIGHT/EARLY SUNDAY MORNING AND SLIGHTLY CHANCE
DOWNEAST MAINLY SUNDAY MORNING. DRIER AIR BEGINS WOKING IN FROM
NORTHWEST TO SOUTHEAST IN WAKE OF THE FRONT DURING SUNDAY
AFTERNOON.
&&
.LONG TERM (SUNDAY NIGHT THROUGH THURSDAY)...
SPLIT FLOW SETTING UP WITH ONE JET UP IN CANADA AND ANOTHER JET
THROUGH THE DEEP SOUTH WILL BRING A PERIOD OF TRANQUIL AND MILD (FOR
MID WINTER) CONDITIONS AS WE GO INTO NEXT WEEK. HIGH PRESSURE
SETTLING OVER THE REGION SUNDAY NIGHT AND MONDAY WILL BRING CLEAR
CONDITIONS WITH A COLD NIGHT SUNDAY NIGHT FOLLOWED BY SUNNY AND
MILDER CONDITIONS ON MONDAY. LATER MONDAY INTO MONDAY NIGHT SOME
HIGH WARM ADVECTION CLOUDS MAY STREAM OVER THE AREA. THE TAIL END OF
A WEAK SECONDARY COLD FRONT WILL MOVE THROUGH EARLY TUESDAY. HIGH
PRESSURE CRESTING OVER THE MID ATLC REGION WILL THEN BUILD BACK INTO
THE NORTHEAST TUESDAY INTO WEDNESDAY BRINGING DRY AND MILD
CONDITIONS WHICH MAY LAST THE REST OF THE WEEK. MEANWHILE...LOW
PRESSURE WILL SLOWLY LIFT OUT OF A TROUGH IN THE SOUTHWEST AND
MIGRATE ACROSS THE DEEP SOUTH TOWARD A POSITION OFF THE EAST COAST
BY NEXT WEEKEND. EVENTUALLY...A TROUGH DIGGING DOWN FROM THE
NORTHERN BRANCH MAY PICK THIS SYSTEM UP AND PULL IT BACK ONTO THE
EAST COAST...BUT MODELS ARENT RESOLVING THIS YET. WILL HAVE TO
WATCH FOR HIGH HEIGHTS OVER THE NORTH/LOW HEIGHTS IN THE DEEP SOUTH
ANOMOLY LATER IN THE WEEK OR NEXT WEEKEND FOR POTENTIAL SUPPORT OF
LARGE SCALE CYCLOGENISIS...BUT BEFORE THAT...SOME TRANQUIL AND
TEMPERATE DAYS.
&&
.AVIATION...VFR CONDITIONS EXPECTED TODAY AND TONIGHT IN MOSTLY
CLEAR SKIES TODAY AND SOME MID TO HIGH CLOUDS TONIGHT.
&&
.MARINE...
EXPECT FLOW ALOFT TO BECOME ALIGNED ALLOWING STRONGER WINDS TO
TRANSFER TO THE WATER SURFACE TODAY INTO EVENING. WILL HOLD ON TO A
STRONG SMALL CRAFT ADVISORY TODAY AND HAVE WINDS/SEAS GO BELOW SCA
CRITERIA EALY THIS EVENING. WITH HIGH PRESSURE OVER THE WATERS...
WINDS/SEAS WILL REMAIN BELOW HEADLINE CRITIERIA LATER TONIGHT
THROUGH SATURDAY NIGHT.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WIND CHILL WARNING FOR MEZ001-MEZ002-MEZ003-MEZ004-MEZ005-
MEZ006-MEZ010 UNTIL NOON THIS AFTERNOON.
...WIND CHILL ADVISORY FOR MEZ001-MEZ002-MEZ003-MEZ004-MEZ005-
MEZ006-MEZ010 FROM NOON THIS AFTERNOON UNTIL 5 PM THIS AFTERNOON.
...WIND CHILL ADVISORY FOR MEZ011-MEZ015-MEZ016-MEZ017-MEZ029-
MEZ030-MEZ031-MEZ032 UNTIL NOON THIS AFTERNOON.
MARINE...SMALL CRAFT ADVISORY TODAY INTO THIS EVENING.
&&
SHORT TERM/MARINE...FITZSIMMONS
LONG TERM/MARINE...BLOOMER
AVIATION...FITZSIMMONSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 300 PM EST THU JAN 27 2005 MEZ001>006-010-011-015>017-029>032-280930- CENTRAL PENOBSCOT ME-CENTRAL PISCATAQUIS ME-CENTRAL WASHINGTON ME- COASTAL HANCOCK ME-COASTAL WASHINGTON ME-INTERIOR HANCOCK ME- NORTHEAST AROOSTOOK ME-NORTHERN PENOBSCOT ME-NORTHERN PISCATAQUIS ME- NORTHERN SOMERSET ME-NORTHERN WASHINGTON ME-NORTHWEST AROOSTOOK ME- SOUTHEAST AROOSTOOK ME-SOUTHERN PENOBSCOT ME-SOUTHERN PISCATAQUIS ME- INCLUDING THE CITIES OF...ALLAGASH...BANGOR...BAR HARBOR... BAXTER ST PARK...BLUE HILL...BROWNVILLE JUNCTION...BUCKSPORT... CALAIS...CARIBOU...CHERRYFIELD...CLAYTON LAKE...DAAQUAM...DANFORTH... DEBOULLIE MOUNTAIN...DEXTER...DOVER-FOXCROFT...EAGLE LAKE... EASTPORT...ELLSWORTH...FORT FAIRFIELD...FORT KENT...GREENVILLE... GUILFORD...HOULTON...HOWLAND...LIMESTONE...LINCOLN...LUBEC... MACHIAS...MADAWASKA...MILLINOCKET...MOUNT KATAHDIN...NEWPORT... OLD TOWN...PATTEN...PORTAGE...PRESQUE ISLE...RIPOGENUS... SAINT PAMPHILE...VAN BUREN AND VANCEBORO 300 PM EST THU JAN 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE. .DAY ONE... A WIND CHILL ADVISORY IS IN EFFECT THIS EVENING FOR NORTHERN MAINE. PLEASE REFER TO THE PRODUCT /PWMWSWCAR/ FOR SPECIFIC DETAILS ON THE WIND CHILL ADVISORY ISSUED BY THE NATIONAL WEATHER SERVICE IN CARIBOU. MEANWHILE...BITTER COLD ARCTIC AIR WILL BE ENTRENCHED ACROSS OUR REGION TONIGHT. OVERNIGHT ACTUAL LOW TEMPERATURES ARE EXPECTED TO FALL BETWEEN 20 BELOW AND 40 BELOW IN THE NORTH...AND 5 BELOW TO 15 BELOW IN THE SOUTH. PLEASE DRESS APPROPRIATELY TO HANDLE THESE DANGEROUSLY COLD WEATHER CONDITIONS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. STUREY
The national radar mosaic for the moment the first event began.
7 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2005Every state in 2005This day in weather historyWarnings in Maine, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5435061, 5435062, 5435063, 5435064, 5435065, 5435066, 5435067.